Virginia, 2014

Winter Weather in Virginia, December 2, 2014

December 2, 2014 · NWS LWX · 14 events in 14 counties and zones

Cold air damming situation evolved Tuesday as a cold front stalled just to the south of the Mid-Atlantic region and high pressure built in over New England. This synoptic set up resulted in persisting northeasterly flow that kept surface temperatures at or just below freezing while southwesterly flow in the lower levels provided a deep warm layer.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Cold air damming situation evolved Tuesday as a cold front stalled just to the south of the Mid-Atlantic region and high pressure built in over New England. This synoptic set up resulted in persisting northeasterly flow that kept surface temperatures at or just below freezing while southwesterly flow in the lower levels provided a deep warm layer. This combination of temperatures with the overrunning precipitation resulted in ice accumulations across most of northern and western Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 1, 9:50 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 1, 9:50 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
950 PM EST MON DEC 1 2014

.SYNOPSIS...
A COLD FRONT PUSHES SOUTH TONIGHT. THE FRONT STALLS TO THE SOUTH
TUESDAY THROUGH TUESDAY NIGHT BEFORE PUSHING NORTH AS A WARM FRONT
WEDNESDAY. A COLD FRONT WILL PUSH EAST THROUGH THE AREA WEDNESDAY
NIGHT WITH HIGH PRESSURE THURSDAY AND THE NEXT FRONT ENTERING THE
AREA FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
COLDER AIR FILTERING IN THIS EVENING BEHIND COLD FRONTAL PASSAGE.
AS OF 02Z...TEMPS GENERALLY IN THE MID TO UPPER 40S...WITH ISTLD
50S HANGING ON RIGHT ALONG THE WATER. TEMPS HAVE BEEN TRENDING
SLIGHTLY WARMER THAN GUIDANCE FROM THIS AFTN...AND IN FACT EACH
HRRR/LAV RUN INCHING TEMPS SLIGHTLY WARMER THAN PREVIOUS RUN. 00Z NAM
ON THE WARMER TREND...BUT 18Z GFS ACTUALLY GOING COOLER. AS
SUCH...HAVE SLIGHTLY ADJUSTED TEMPS 1-3 DEGREES...WHICH SHOULDNT
BE MUCH OF AN IMPACT FOR MOST OF THE NIGHT. THIS COMES MORE INTO
PLAY FOR THE LATTER HALF OF THE NIGHT ON DETERMINING WHEN THE
FREEZING RAIN BEGINS. CONTINUING WITH THE WINTER WX ADVISORY WITH
CONFIDENCE WE SHOULD SEE AT LEAST A COUPLE TENTHS OF AN INCH...IF NOT
HIGHER ICE ACCUMS. QUESTION BECOMES HOW MUCH ICE...WITH WORST CASE
LOOKING TO BE UP TO AROUND A QUARTER OF AN INCH IN ISOLATED AREAS
OF WV COUNTIES. BECAUSE OF THE TREND OF THE TEMPS...AND TIMING OF
PCPN...HAVE GONE WITH MORE CONSERVATIVE AMTS...KEEPING BETWEEN
0.05-0.15 IN. SOUNDINGS CONSISTENT ON THE SLIVER OF WARMER AIR
AROUND 850MB...SO FAIRLY CONFIDENT WILL SEE SLEET MIXING IN AFTR
04Z WESTERN AREAS...THEN SPREADING EAST THROUGH THE REMAINDER OF
THE NIGHT...REACHING DC METRO AREAS BY DAYBREAK. CONCERNING
SNOW...ORIGINAL THINKING WAS CENTRAL MD WOULD BE MAINLY IMPACTED.
HOWEVER...LATEST SOUNDINGS INDICATING THAT WARMING TREND...WITH
THE BETTER CONFIDENCE OF RAIN/SLEET. MAINTAINING MENTION OF SNOW
BUT WITH ONLY LIGHT ACCUMS.

OVER THE COURSE OF THE DAY TUE...THE WARM NOSE CONTS TO WARM...AS
DOES BNDRY LYR TEMPS. THAT SUGGESTS THAT PL/SNPL BECOMES LESS OF AN
OPTION. INSTEAD...SNDGS SUGGEST THAT WL BE A COLD RA E OF BLURDG AND
ACRS THE HIER RDG TOPS...W/ A LYR OF FZRA IN BTWN-- INCL MANY OF THE
LWR ELEV HILLS. THIS IS LOOKING LIKE A CAD SETUP. THE ONLY QSTN
LINGERING IS HOW COLD TO KEEP TEMPS...AND FOR HOW LONG. FCST REMAINS
COLDER THAN GDNC...RECOGNIZING THE PTTN AND MDL BIASES. HWVR...LTST
SREF HAS COME IN WARMER THAN PRVS RUNS. THATS HIGHLIGHTING THE
UNCERTAINTIES THAT REMAIN. SREF SWING DATA ALSO DENOTES THIS
UNCERTAINTY...AS NO ONE PTYPE HAS A MAJORITY OF MEMBERS. SUSPECT
THAT THE I-81 CRRDR OKV-MRB-HGR ALSO LKLY TO BE TRAPPED IN THE
COLD AIR...SO WL HV FZRA HANGING ON THERE LONGER.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
WMFNT WL ONCE AGN PROGRESS N OF CWFA TUE NGT...BUT IT WL BE MORE
ELEVATED THAT SFC. CONSEQUENTLY PCPN WL GRDLY TAPER OFF...BUT XPCT
NO CHG THERMALLY DURING THE OVNGT HRS. HV RA OR FZRA THRU THE OVNGT
HRS.

EVEN W/ THE LOW PRES SYSTEM RACING OFF TO THE NE DURING THE
OVERNIGHT HRS TUE INTO EARLY WED...SOME LEFTOVER/RESIDUAL PRECIP
WILL CONTINUE TO FILTER-IN OVER THE MTNS. BY THE PREDAWN HRS
WED...POCKETS OF WEAKLY FORCED SHOWERS AND DRIZZLE WILL SLIDE ACROSS
THE NRN-MOST SECTIONS OF THE AREA. THIS WILL LIKELY STAY COINCIDENT
W/ NEAR OR JUST BELOW FREEZING TEMPS DURING THAT TIME PERIOD...SO
FZRA WILL BE POSSIBLE EARLY WED MRNG. HEADING INTO THE MID-MRNG HRS
HOWEVER...A LIGHT SLY - AND WARMER - SFC FLOW WILL START UP AND
INCREASE TEMPS AT A STEADY RATE...EVEN IN SHELTERED MTNS VLYS.
PRECIP WILL BE DISSIPATING AND MOVING OFF TO THE EAST THRU THE
REMAINDER OF THE MRNG AND WILL BE ALL RAIN BY THEN EITHER WAY.

THE STEADY S-SWLY WINDS WILL CONTINUE AHEAD OF YET ANOTHER COLD
FRONT...ALLOWING TEMPS TO AGAIN INCREASE WELL INTO THE 50S BY MID
AFTN WED. DEWPOINTS WILL ALSO INCREASE...TAKING A BIT OF THE CHILL
OUT OF THE AIR. SKIES WILL REMAIN CLOUDY/MOSTLY CLOUDY AS WE'RE
CAUGHT IN BETWEEN LOW PRESSURE WAVES. THE TAIL END OF THE NEXT COLD
FRONT...FROM A SYSTEM WELL TO OUR NORTH...WILL SLIDE ACROSS THE
REGION LATE WED EVE. THE HIGHER HUMIDITY LEVELS FROM EARLIER THAT
AFTN WILL BE SWEPT BACK TO THE SOUTH AND EAST...USHERING IN COLDER
AND DRIER AIR AGAIN W/ LOWS EXPECTED TO DROP WELL INTO THE 30S BY
EARLY THU MRNG.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
ANOTHER COLD AREA OF HIGH PRESSURE WILL PASS BY TO THE NORTH AS ONCE
AGAIN PRECIPITATION OVERRUNS A STALLED BOUNDARY TO THE SOUTH LATER
THIS WEEK. MODELS DIFFERING ON TIMING BUT SETUP IS ONE THAT WOULD
FAVOR ANOTHER ROUND OF MIXED PRECIPITATION NORTH AND WEST OF THE
MAJOR CITIES.

A MORE ZONAL PATTERN OF PACIFIC ORIGIN IS TAKING HOLD AND SHOULD
CONTINUE THROUGH THE LONG TERM...BUT IS ONE THAT CAN STILL FAVOR
PERIODS OF SHALLOW COLD AIR AND OVERRUNNING PRECIPITATION. SO
ALTHOUGH THE LONG TERM WILL NOT BE AS COLD OVERALL AS IN RECENT
WEEKS...PERIODS OF WINTRY PRECIP WILL STILL BE POSSIBLE FOR PARTS OF
THE AREA.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL BEGIN DIMINSIHING AFTR 08Z AS HEAVIER PCPN
MOVES IN...COULD SEE DECRSNG CIGS +1-2 HRS. PCPN EVERYWHERE
INITIALLY RA...WITH PL MIXING IN 08-12Z. CONFIDENCE ENOUGH AT KMRB TO
INCLUDE -FZRA BY 12Z...ELSEWHERE ONLY EXPECTING RA/PL MIX THROUGH
MID MORNING TUES. END TIME OF PL +/- 2 HRS...BUT NO LATER THAN
18Z.

MVFR CIGS LATTER HALF OF THE NIGHT...BCMG IFR BTW
12-15Z...REMAINING AS SUCH THROUGH THE DAY. VIS EXPECTED TO REMAIN
ABV 4SM IF NOT HIGHER THROUGH TUESDAY.

N FLOW TONIGHT BCMG NE DURING THE DAY TUES. NOT ANTCIPATING
GREATER THAN 10 KTS AFTR 11Z TONIGHT.

RAIN AND NEAR-FREEZING TEMPS WILL END EARLY WED...TAKING OFF TO THE
NE. HIGH-END VFR CIGS WILL STICK AROUND FOR MUCH OF THE DAY...W/ A
LIGHT SLY FLOW.

SUB-VFR IN PRECIP THU-FRI. WINDS LIGHT/VARIABLE UNDER COLD AIR
DAMMING SCENARIO.

&&

.MARINE...
SCA REMAINS IN EFFECT FOR ALL WATERS TONIGHT WITH STRONG CAA
RESULTING IN GUSTS 20-25 KTS. GUSTS WILL REMAIN ABV 18Z THRU TUES
MORNING...DROPPING BELOW CRITERIA LVLS FOR THE AFNT. SUB-SCA
CONDITIOS THEN EXPECTED THRU TUES NIGHT.

WINDS OUT OF THE SOUTH WILL PICK UP MIDDAY WED...HELPING TO PUSH OUT
THE PRECIP AND COLDER AIR. NEAR SCA CONDITIONS EARLY WED...BUT
DROPPING OFF FOR THE MIDDLE PART OF THE DAY. ANOTHER COLD FRONT WILL
SLIDE DOWN ACROSS THE REGION WED NIGHT...AGAIN INTRODUCING THE SCA
POTENTIAL FOR THE NIGHTTIME HRS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM 1 AM TUESDAY TO 1 AM EST
     WEDNESDAY FOR MDZ003-004-501-502.
VA...WINTER WEATHER ADVISORY FROM 1 AM TUESDAY TO 1 AM EST
     WEDNESDAY FOR VAZ025>031-503-504.
WV...WINTER WEATHER ADVISORY FROM 1 AM TUESDAY TO 1 AM EST
     WEDNESDAY FOR WVZ050>053-055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST TUESDAY FOR ANZ531>534-537-
     539>541-543.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST TUESDAY FOR ANZ530-535-536-
     538-542.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...GMS/HTS
LONG TERM...DFH
AVIATION...GMS/HTS
MARINE...GMS/HTS
Hazardous weather outlook, Dec 1, 9:48 PM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 PM EST MON DEC 1 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021200-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
948 PM EST MON DEC 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A COLD FRONT HAS PUSHED THROUGH THE AREA AND WILL MOVE BACK TO THE
NORTH TUESDAY. A WINTRY MIX IS EXPECTED TO BEGIN LATE TONIGHT FOR
NORTHERN BALTIMORE SUBURBS.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL WATERS THIS
EVENING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR AN ACCUMULATING WINTRY MIX CONTINUES INTO TUESDAY
AFTERNOON FOR NORTHERN BALTIMORE SUBURBS.

THE SMALL CRAFT ADVISORY CONTINUES TUESDAY FOR THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021200-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
948 PM EST MON DEC 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING LATE TONIGHT FOR
THE SHENANDOAH VALLEY...AND AREAS WEST OF THE NORTHERN VIRGINIA
BLUE RIDGE MOUNTAINS...INCLUDING THE NORTHERN MARYLAND CATOCTINS.
SEE WBCWSWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH LATE TUESDAY
NIGHT. A WINTRY MIX OF SLEET AND FREEZING RAIN WILL AFFECT THESE
AREAS TUESDAY INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Page

When
December 2, 1:00 AM EST to 11:00 PM EST
Where
Page forecast zone
Reported by
Park/Forest Service
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Shenandoah National Park reported a thin glaze of ice along roadways, resulting in the closure of Skyline Drive.

Winter Weather, Augusta

When
December 2, 1:00 AM EST to 11:00 PM EST
Where
Augusta forecast zone
Reported by
Public
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

The public had a report of 0.10 inches of ice accumulation, mainly on trees, at 2000 ft.

Winter Weather, Prince William

When
December 2, 1:00 AM EST to 4:00 PM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

A trained spotter located at elevation 1200 ft, on top of Bull Run Mountain, reported ice accumulation of 0.10 inches.

Winter Weather, Clarke

When
December 2, 1:00 AM EST to 11:00 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Multiple reports of between a trace and 0.2 inches of ice were reported in surrounding counties.

Winter Weather, Frederick

When
December 2, 1:00 AM EST to 11:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Multiple reports of between a trace and 0.2 inches of ice were reported in surrounding counties.

Winter Weather, Warren

When
December 2, 1:00 AM EST to 11:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Multiple reports of between a trace and 0.2 inches of ice were reported in surrounding counties.

Winter Weather, Shenandoah

When
December 2, 1:00 AM EST to 11:00 PM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Multiple reports of between a trace and 0.2 inches of ice were reported in surrounding counties.

Winter Weather, Rockingham

When
December 2, 1:00 AM EST to 11:00 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Multiple reports of between a trace and 0.2 inches of ice were reported in surrounding counties.

Winter Weather, Greene

When
December 2, 1:00 AM EST to 11:00 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Multiple reports of between a trace and 0.2 inches of ice were reported in surrounding counties.

Winter Weather, Albemarle

When
December 2, 1:00 AM EST to 11:00 PM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Multiple reports of between a trace and 0.2 inches of ice were reported in surrounding counties.

Winter Weather, Nelson

When
December 2, 1:00 AM EST to 11:00 PM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Multiple reports of between a trace and 0.2 inches of ice were reported in surrounding counties.

Winter Weather, Eastern Highland

When
December 2, 1:00 AM EST to 11:00 PM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Multiple reports of between a trace and 0.2 inches of ice were reported in surrounding counties.

Winter Weather, Western Highland

When
December 2, 1:00 AM EST to 11:00 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Multiple reports of between a trace and 0.2 inches of ice were reported in surrounding counties.

Winter Weather, Madison

When
December 2, 1:00 AM EST to 11:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Multiple reports of between a trace and 0.2 inches of ice were reported in surrounding counties.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551423, 551425, 551427, 551433, 551434, 551435, 551436, 551437, 551438, 551439, 551440, 551441, 551442, 552055.